Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Tampa Bay, FL

February 12, 2014Hernando County, Pasco County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Feb 12, 2014, 3:38 PM EST for Hernando County, Pasco County, Florida. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 12, 2014, 3:38 PM EST (20:38 UTC)
Expired
Feb 12, 2014, 4:15 PM EST
In force
37 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Hernando County, FL, Pasco County, FL

The radar

The Tampa radar (KTBW), 86 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 12, 3:50 PM ESTTSTM WND DMG6 Ne New Port Richey, FLSECTION OF WOOD FENCE BLOWN OUT NEAR INTERSECTION OF DE CUBELLIS ROAD AND RIDGE ROAD.
Feb 12, 4:04 PM ESTTSTM WND GST 47Hernando County Airport, FL
Feb 12, 4:10 PM ESTTSTM WND DMG5 Ese Brooksville, FLLARGE TREE FELL ON HOUSE. REPORTED BY HERNANDO COUNTY SHERIFFS OFFICE.
Feb 12, 4:25 PM ESTHAIL 0.25Nobleton, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 12, 3:06 PM ESTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2014-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2014-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WUUS52 KTBW 122038
SVRTBW
FLC053-101-122115-
/O.NEW.KTBW.SV.W.0002.140212T2038Z-140212T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
338 PM EST WED FEB 12 2014

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PASCO COUNTY IN WEST CENTRAL FLORIDA...
  HERNANDO COUNTY IN WEST CENTRAL FLORIDA...

* UNTIL 415 PM EST.

* AT 338 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR   
  HUDSON...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPRING HILL...BROOKSVILLE...DADE CITY...ZEPHYRHILLS...BAYONET
  POINT...ARIPEKA...HERNANDO BEACH...PINE ISLAND...BAYPORT...MOON
  LAKE ESTATES...ODESSA...WEEKI WACHEE...GLEN LAKES...SHADY HILLS...
  HIGH POINT...BROOKRIDGE...LAND O LAKES...MASARYKTOWN...HERNANDO
  COUNTY AIRPORT AND GARDEN GROVE.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 275 AND 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EST
WEDNESDAY EVENING FOR SOUTHWESTERN FLORIDA.

&&

LAT...LON 2822 8277 2842 8271 2844 8268 2846 8270
      2849 8268 2850 8269 2859 8266 2866 8269
      2870 8260 2869 8242 2866 8242 2867 8227
      2859 8222 2856 8216 2819 8213 2818 8277
      2820 8280
TIME...MOT...LOC 2038Z 268DEG 32KT 2836 8270

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 11:06 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Feb 12, 11:06 AM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1106 AM EST WED FEB 12 2014

.UPDATE...
A BOUNDARY IS NOTED AROUND TAMPA BAY...LEAVING THE NORTHERN HALF
OF THE AREA WITHIN LOW CLOUDS AND FOG. THIS IS OCCURRING AHEAD OF
A POTENT SYSTEM ALONG THE NORTHERN GULF COAST...WITH A SQUALL LINE
CURRENTLY MAKING ITS WAY ACROSS THE EASTERN GULF OF MEXICO TOWARD
OUR NORTHERNMOST ZONES. OVERALL PATTERN LOOKS GOOD FOR SOME STRONG
TO POSSIBLY SEVERE THUNDERSTORMS TO DEVELOP ACROSS THE AREA LATER
THIS AFTERNOON AND INTO TONIGHT. TIMING OF THE RAIN HAS BEEN MOVED
UP FOR THE MORNING UPDATE AS CURRENTLY...HI RES AND LOCAL MODELS
APPEAR TO BE INITIALLY BEHIND WITH THE PLACEMENT OF THE CURRENT
SQUALL LINE. CURRENTLY HAVE THE BEST RAIN CHANCES STARTING IN THE
AFTERNOON HOURS AND CONTINUING INTO THE LATE EVENING BEFORE
SHIFTING SOUTHWARD AND ENDING BY DAYBREAK AND HAVE WORDING FOR
GUSTY WINDS IN THE FORECAST. WILL CONTINUE TO MONITOR THE
PROGRESSION OF THE SQUALL LINE AND UPDATE TIMING AS NEEDED
THROUGHOUT THE DAY.

AS FAR AS THE SEVERE THREAT GOES...THE STORM PREDICTION CENTER
HAS PLACED ALL BUT LEVY COUNTY IN A SLIGHT RISK WITH A 2 PERCENT
TORNADO PROBABILITY AND A 15 PERCENT WIND PROBABILITY. WE BELIEVE
THAT OUR BEST SHOT AT ANY SEVERE WEATHER WILL BE LATER THIS
AFTERNOON INTO THE EVENING WITH THE MAIN CONCERN BEING DAMAGING
STRAIGHT LINE WIND GUSTS. RAPID CYCLOGENESIS WILL OCCUR LATER
TODAY WITH OUR WINDS BECOMING SOUTHERLY AND INCREASING. THIS HAS
ALREADY BEGUN SOUTH OF TAMPA BAY...WITH DEW POINTS NOTED TO
ALREADY BE ON THE RISE. THE UPPER LEVEL TROUGH WILL BE SWINGING
THROUGH THE SOUTHEAST LATER THIS AFTERNOON WITH STRONG UPPER LEVEL
DIVERGENCE IN PLACE ACROSS MUCH OF THE SOUTH. A STRONG UPPER LEVEL
JET UPWARDS OF 100 KNOTS WILL ALSO BE APPROACHING ALONG WITH A
850MB JET OF OVER 40 KNOTS...BOTH OF WHICH WOULD FAVOR STRONG WIND
GUSTS. MODELS ARE INDICATING THAT THE GREATEST SHEAR VALUES WILL
COME ALONG AFTER THE INITIAL SQUALL LINE COMES THROUGH...THUS THE
GREATER CONFIDENCE IN THE DAMAGING WIND GUST THREAT. SO
OVERALL...WITH DEEP MOISTURE IN PLACE THIS AFTERNOON AND OUR
POSITION WITHIN A COUPLED JET STRUCTURE AND VERY GOOD FORCING FOR
ASCENT...DEFINITELY SEE THE POTENTIAL FOR SOME STRONG TO SEVERE
STORMS LATER THIS AFTERNOON AND EVENING.

ONE OTHER NOTE FOR THE FORECAST TODAY IS THE LIKELIHOOD OF WINDS OF
20 MPH WITH HIGHER GUSTS FOR AROUND THE SOUTHERN TWO THIRDS OF THE
AREA SO HAVE ELECTED TO ISSUE A LAKE WIND ADVISORY FROM PASCO COUNTY
SOUTHWARD FROM NOON UNTIL 7 PM THIS EVENING.

COASTAL WATERS FORECAST IS OUT AND UPDATED ZONES WILL BE SENT
SHORTLY.

&&

.AVIATION...
STRATUS SHOULD DISSIPATE ACROSS THE REGION BY 16Z WITH VFR
CONDITIONS AND GUSTY WINDS THEN EXPECTED THIS AFTERNOON. A LINE
OF THUNDERSTORMS IS EXPECTED TO MOVE THROUGH LATE THIS AFTERNOON
INTO EARLY THIS EVENING. SOME OF THE STORMS COULD BE STRONG WITH
VERY GUSTY WINDS. FOLLOWING THE LINE OF STORMS...SHOWERS WILL BE
POSSIBLE AHEAD OF THE COLD FRONT THROUGH MUCH OF THE NIGHT. VFR
CONDITIONS ARE THEN EXPECTED BEHIND THE COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  59  63  45 /  70 100  10   0
FMY  80  64  71  47 /  40  90  10   0
GIF  81  59  65  41 /  40 100  10   0
SRQ  76  62  66  46 /  70 100  10   0
BKV  76  55  61  36 /  70  90  10   0
SPG  74  60  64  50 /  70 100  10   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR COASTAL
     CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL
     MANATEE-COASTAL PASCO-COASTAL SARASOTA-DESOTO-HARDEE-
     HIGHLANDS-INLAND CHARLOTTE-INLAND HILLSBOROUGH-INLAND
     LEE-INLAND MANATEE-INLAND PASCO-INLAND SARASOTA-
     PINELLAS-POLK.

GULF WATERS...NONE.
&&

UPDATE...05/CARLISLE
AVIATION...21/JELSEMA
Hazardous weather outlook, Feb 12, 5:14 AM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
514 AM EST WED FEB 12 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-131015-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
514 AM EST WED FEB 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A DEVELOPING SURFACE LOW IN THE NORTHEASTERN GULF OF MEXICO WILL
MOVE ACROSS NORTHERN FLORIDA...TRAILING A COLD FRONT THROUGH THE
PENINSULA LATE THIS AFTERNOON AND EVENING. A LINE OF THUNDERSTORMS
IS EXPECTED TO MOVE THROUGH THE AREA ALONG AND AHEAD OF THE FRONT.
THE PRIMARY THREATS WILL BE FREQUENT LIGHTNING...GUSTY WINDS...AND
PERHAPS AN ISOLATED TORNADO OR WATERSPOUT.

...RIP CURRENT IMPACT...
STRONG ONSHORE WINDS AND BREAKING WAVES WILL PRODUCE A LOW RISK OF
RIP CURRENTS LATE THIS AFTERNOON AT AREA BEACHES. THE RIP CURRENT
RISK WILL INCREASE TO A MODERATE RISK LATER THIS EVENING AND
CONTINUE THROUGH THURSDAY. A RIP CURRENT CAN PULL EVEN STRONG
SWIMMERS INTO DEEPER WATER. USE CAUTION WHEN SWIMMING AT UNGUARDED
BEACHES.

...WIND AND SEA IMPACT...
WINDS AND SEAS WILL PICK UP BEHIND A DEVELOPING COLD FRONT THIS
EVENING. NORTHWEST WINDS WILL BUILD TO 20-25 KNOTS LATE TONIGHT
BEFORE SUBSIDING THURSDAY EVENING. SEAS OF 6-8 FEET WILL CONTINUE
THROUGH FRIDAY MORNING. THIS WILL CREATE HAZARDOUS CONDITIONS FOR
OPERATORS OF SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...RIP CURRENT IMPACT...
THE MODERATE RISK OF RIP CURRENTS WILL EXTEND THROUGH THURSDAY
EVENING AT AREA BEACHES DUE TO BREEZY ONSHORE WINDS. A RIP CURRENT
CAN PULL EVEN STRONG SWIMMERS INTO DEEPER WATER. USE CAUTION WHEN
SWIMMING AT UNGUARDED BEACHES.

...WIND AND SEA IMPACT...
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE THROUGH FRIDAY
MORNING WITH WINDS OF 20-25 KNOTS AND SEAS OF UP TO 8 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLEMING

In the hours before

Special weather statement, Feb 12, 3:05 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
305 PM EST WED FEB 12 2014

FLZ050-148-149-151-248-249-251-122100-
INLAND HERNANDO-PINELLAS-COASTAL HERNANDO-COASTAL HILLSBOROUGH-
INLAND HILLSBOROUGH-COASTAL PASCO-INLAND PASCO-
305 PM EST WED FEB 12 2014

...STRONG THUNDERSTORMS WILL AFFECT HERNANDO...HILLSBOROUGH...PASCO
AND PINELLAS COUNTIES...

AT 303 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 25 MILES
NORTHWEST OF HUDSON TO 20 MILES WEST OF CALADESI ISLAND TO 45 MILES
WEST OF TREASURE ISLAND...OR ALONG A LINE EXTENDING FROM 25 MILES
NORTHWEST OF HUDSON TO 20 MILES WEST OF DUNEDIN TO 45 MILES SOUTHWEST
OF SEMINOLE. THIS LINE OF STORMS WAS MOVING EAST AT 35 MPH.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 240 AND 301.

THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 1 AND 25.

THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 6 AND 53.

GUSTY WINDS OF 40 TO 45 MPH ALONG WITH FREQUENT LIGHTNING ARE
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN
DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE
BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2817 8283 2844 8268 2870 8267 2867 8227
      2852 8205 2768 8206 2764 8255 2787 8240
      2793 8247 2783 8254 2801 8265 2800 8267
      2794 8271 2781 8257 2760 8276 2806 8284
      2813 8279 2821 8286
TIME...MOT...LOC 2003Z 257DEG 29KT 2850 8301 2799 8308
          2759 8344

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 11:10 AM ESTLake Wind AdvisoryTBWCharlotte, DeSoto, Hardee, Highlands, Hillsborough, Lee and 5 more8 hr
Feb 12, 1:24 PM ESTSpecial Marine WarningTBW96 min
Feb 12, 3:00 PM ESTSpecial Marine WarningTBW2 hr
Feb 12, 3:05 PM ESTSpecial Weather StatementTBWHernando, Hillsborough, Pasco, Pinellas55 min
Feb 12, 3:57 PM ESTSpecial Weather StatementTBWHardee, Hillsborough, Manatee, Pinellas, Polk, Sarasota63 min
Feb 12, 4:25 PM ESTSevere Thunderstorm WarningTBWHernando, Sumter35 min
Feb 12, 4:30 PM ESTSmall Craft AdvisoryTBW26 hr
Feb 12, 4:45 PM ESTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota26 hr
Feb 12, 4:45 PM ESTHigh Surf AdvisoryTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota26 hr
Feb 12, 4:52 PM ESTSpecial Weather StatementTBWHillsborough23 min
Feb 12, 4:58 PM ESTSpecial Weather StatementTBWCharlotte, DeSoto, Hardee, Manatee, Polk, Sarasota62 min
Feb 12, 5:31 PM ESTTornado WarningTBWDeSoto, Hardee, Manatee29 min
Feb 12, 5:55 PM ESTSpecial Weather StatementTBWCharlotte, DeSoto, Hardee, Highlands, Lee2 hr
Feb 12, 6:10 PM ESTSevere Thunderstorm WarningTBWPolk35 min
Feb 12, 6:23 PM ESTSpecial Marine WarningTBW67 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.